Alert archive / Iowa / Tornado Warnings in 2024
Tornado Warning 77, NWS Des Moines, IA
NWS Des Moines, IA issued this tornado warning at Jun 25, 2024, 7:26 PM CDT for Adair County, Madison County, Iowa. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 25, 2024, 7:26 PM CDT (00:26 UTC)
- Expired
- Jun 25, 2024, 8:00 PM CDT
- In force
- 34 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.5 in
Counties Adair County, IA, Madison County, IA
The radar
The Des Moines radar (KDMX), 56 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 25, 7:55 PM CDT | FUNNEL CLOUD | 5 W Winterset, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 25, 5:17 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 0.4 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3678 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1442 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 254 m²/s²
- Significant tornado parameter
- 2.5
- Supercell composite
- 25.2
The text
As transmitted.
347 WFUS53 KDMX 260026 TORDMX IAC001-121-260100- /O.NEW.KDMX.TO.W.0077.240626T0026Z-240626T0100Z/ BULLETIN - EAS ACTIVATION REQUESTED Tornado Warning National Weather Service Des Moines IA 726 PM CDT Tue Jun 25 2024 The National Weather Service in Des Moines has issued a * Tornado Warning for... West central Madison County in south central Iowa... East central Adair County in southwestern Iowa... * Until 800 PM CDT. * At 725 PM CDT, a severe thunderstorm capable of producing a tornado was located 8 miles southwest of Earlham, or 9 miles west of Winterset, moving west at 20 mph. HAZARD...Tornado and ping pong ball size hail. SOURCE...Radar indicated rotation. IMPACT...Expect damage to mobile homes, roofs, and vehicles. * This tornadic thunderstorm will remain over mainly rural areas of west central Madison and east central Adair Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... TAKE COVER NOW! Move to a basement or an interior room on the lowest floor of a sturdy building. Avoid windows. If you are outdoors, in a mobile home, or in a vehicle, move to the closest substantial shelter and protect yourself from flying debris. && LAT...LON 4142 9407 4131 9407 4132 9440 4142 9440 TIME...MOT...LOC 0025Z 085DEG 19KT 4139 9419 TORNADO...RADAR INDICATED MAX HAIL SIZE...1.50 IN $$ Dodson
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Jun 25, 6:37 PM CDT, 49 minutes earlier. Its key messages:
- Strong to a few severe storms late afternoon into the evening with main concern from large hail, damaging winds and locally heavy rainfall central and south.
- Larger complex of storms overnight across southwest half of Iowa with damaging winds main concern.
- Hydrologic discussion below main discussion details ongoing river flooding and future locally heavy rainfall potential
- Drying out this weekend with more seasonal temperature and humidity this weekend
Area forecast discussion, Jun 25, 6:37 PM CDT, 49 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 637 PM CDT Tue Jun 25 2024 ...Updated for the 00z Aviation Discussion... .KEY MESSAGES... - Strong to a few severe storms late afternoon into the evening with main concern from large hail, damaging winds and locally heavy rainfall central and south. - Larger complex of storms overnight across southwest half of Iowa with damaging winds main concern. - Hydrologic discussion below main discussion details ongoing river flooding and future locally heavy rainfall potential - Drying out this weekend with more seasonal temperature and humidity this weekend && .DISCUSSION... Issued at 248 PM CDT Tue Jun 25 2024 Boundary has settled down into the state this afternoon with lingering isolated convection into southern Iowa. Temperatures have once again climbed into the low 90s over the southern two-thirds of Iowa outside the areas with clouds with heat index values hovering around 100 in most locations in central and southern Iowa. The convection in the south has persisted but coverage has slowly been decreasing into the early afternoon with a bit of a col region in the low levels moving into southern Iowa. However, another weak wave is currently over the Nebraska Sandhills and is forecast to move southeast into tonight helping to produce the upcoming weather across the state. Instability is once again very strong with the high dewpoints and temperatures but is still be suppressed by relatively warm mid level temperatures. CAMS have continued to produce some isolated to scattered convection starting late this afternoon near the boundary in an east west corridor across the central portion of the state. Low level shear is relatively weak and the main concern with these storms will be large hail with the initial updrafts and then possible strong to severe wind gusts as the storms mature. There is the possibility of a brief tornado during the development stage, but given the weak surface flow and low level shear, this threat remains very limited. However, with the high amounts of moisture, the storms may also produce locally heavy rainfall and perhaps an isolated flash flood event, but widespread heavy rainfall is not anticipated with these storms. As the evening progresses, the weak wave in Nebraska moves east with additional convection developing in eastern Nebraska into western Iowa. The HRRR has been steadfast since late yesterday in organizing this convection into a line and pushing it southeast through central and southern Iowa tonight along the instability gradient. More recently, the larger scale models also indicate an MCS developing as the low level jet intensifies this evening and passing through the state in similar fashion into tonight. Therefore, have increased the PoPs through this evening into the early morning hours central and south in anticipation of this convective system. Damaging winds will be the primary threat with the storms with hail as a secondary. The 0-3KM shear vector is marginal at 25-30kts, therefore any QLCS tornado threat may be somewhat limited. Otherwise, the other concern will be from heavy rainfall although the progressive nature of the system is likely to limit the overall flash flooding threat. This activity departs the south towards daybreak on Wednesday with drier and cooler air arriving from the north. Quiet conditions are then forecast through Wednesday into much of Thursday morning as subsidence and a drier airmass remain in place across much of the state. However, warm advection and increasing theta-e advection by later in the day and particularly Thursday night into early Friday is likely to lead to widespread convection into Iowa, particularly across the southern half of Iowa. Some redevelopment of storms may occur in the far south on Friday afternoon prior to a front passing through the entire forecast area, but it appears that a good portion of the area should remain dry. Cooler and drier conditions return for the weekend with relatively pleasant weather for outdoor activity. A return to more active weather is then anticipated into next week as upper flow becomes more west to southwest across the western half of the CONUS. && .AVIATION /00Z TAFS THROUGH 00Z THURSDAY/... Issued at 636 PM CDT Tue Jun 25 2024 Main concern is ongoing convection affecting DSM and OTM. This will likely persist through 05z with a second round possible aft 06 to 07z possibly affecting DSM again aft 06z. Aft 11z most of the storms will be moving away from the region. /rev && .HYDROLOGY... Issued at 248 AM CDT Tue Jun 25 2024 Moderate to record river flooding is occurring or is forecast on the West Fork Des Moines River, mainstem Des Moines River and parts of the Cedar River basin. The greatest immediate concern is river forecasts from the Humboldt area down to Fort Dodge. The crest may come in lower than expected but still significant. We continue to assess the data including real-time, in-situ river flow measurements made by our partners at the U.S. Geological Survey (USGS) which help us in the river forecast process. Some of the USGS staff endure dangerous conditions to make these measurements because they sometimes require wading or boating into the floodwaters and swift currents. NASA SPoRT relative soil moisture (RSM) continues to show more limited capacity over northern Iowa mainly north of U.S. Highway 20. Fortunately, much of the rainfall for later today into tonight is forecast to fall south of Highway 20 where RSM is lower/more capacity is available. This is also where USGS daily and 7 day streamflows shows river basins in the normal percentile versus northern Iowa at much above of high streamflows. Thus, again suggesting some capacity for rainfall that falls later today into tonight. The next chance for rainfall will be later Thursday through Friday night. It remains to be seen what kind of flash flood risk may result with the latest WPC excessive rainfall outlook at slight (2 out of 4) for a good portion of Iowa. While the experimental Hydrologic Ensemble Forecasting Service (HEFS) based on GEFS QPF points to mainly within bank rises at the 10% chance exceedance level, it will depend on where and how much rain falls in the basins. This will ultimately determine whether a given river response is a quicker rise, higher or prolonged crest, or a slower fall. Make sure to stay up to date on the latest forecasts and river information, avoid flooded areas and rivers, and never drive around barricades or through flooded areas. && .DMX WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 7 PM CDT this evening for IAZ070-081-082- 092>094. && DISCUSSION...Cogil AVIATION...Cogil HYDROLOGY...Zogg
Hazardous weather outlook, Jun 25, 4:00 PM CDT, 3 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 400 PM CDT Tue Jun 25 2024 IAZ004>007-015>017-023>028-033>039-044>050-057>062-071>075- 083>086-095>097-262100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Adair-Madison-Warren-Marion-Mahaska-Clarke-Lucas-Monroe- Wapello-Wayne-Appanoose-Davis- 400 PM CDT Tue Jun 25 2024 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Scattered thunderstorms are expected at times from late this afternoon through tonight, primarily near to south of Highway 20. Severe storms are possible during this time with damaging winds and large hail the primary threats with initial storms into this evening, and damaging wind gusts possible in a secondary round overnight. Locally heavy rainfall and a few tornadoes may also be possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorm chances return to the forecast at times from late Thursday through Friday. Heavy rain will be possible during this time. The potential for any severe thunderstorm hazards will be better assessed in the coming days. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon into evening. IAZ070-081-082-092>094-262100- Cass-Adams-Union-Taylor-Ringgold-Decatur- 400 PM CDT Tue Jun 25 2024 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight A Heat Advisory is in effect for the area this afternoon and evening. Please visit weather.gov/dmx for more details. Scattered thunderstorms are expected at times from late this afternoon through tonight. Severe storms are possible during this time with damaging winds and large hail the primary threats with initial storms into this evening, and damaging wind gusts possible in a secondary round overnight. Locally heavy rainfall and a few tornadoes may also be possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorm chances return to the forecast at times from late Thursday through Friday. Heavy rain will be possible during this time. The potential for any severe thunderstorm hazards will be better assessed in the coming days. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon into evening.
In the hours before
Local storm report, Jun 25, 7:06 PM CDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
706 PM CDT Tue Jun 25 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0704 PM Hail Chariton 41.02N 93.31W
06/25/2024 M1.50 Inch Lucas IA Broadcast Media
From WOI TV/Local 5.
&&
BSSLocal storm report, Jun 25, 7:14 PM CDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
714 PM CDT Tue Jun 25 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM Funnel Cloud 2 NW Winterset 41.36N 94.05W
06/25/2024 Madison IA Trained Spotter
Spotter reported funnel cloud about 25
percent down from the cloud base.
&&
AJJLocal storm report, Jun 25, 7:18 PM CDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
718 PM CDT Tue Jun 25 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0706 PM Funnel Cloud 2 NW Winterset 41.36N 94.05W
06/25/2024 Madison IA NWS Employee
seen looking north from Highway 92 west of
Winterset.
&&Local storm report, Jun 25, 7:20 PM CDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
720 PM CDT Tue Jun 25 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0644 PM Funnel Cloud 5 WSW Cumming 41.45N 93.84W
06/25/2024 Madison IA Trained Spotter
&&
BSSLocal storm report, Jun 25, 7:21 PM CDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
721 PM CDT Tue Jun 25 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM Rain 5 SSW Kellogg 41.66N 92.94W
06/25/2024 M2.25 Inch Jasper IA Trained Spotter
Rainfall in 2 hour period.
&&
revLocal storm report, Jun 25, 7:26 PM CDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
726 PM CDT Tue Jun 25 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0634 PM Hail 3 SE Pleasantville 41.35N 93.25W
06/25/2024 M1.00 Inch Marion IA Public
Public report of quarter hail.
&&The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 25, 7:03 PM CDT | Severe Thunderstorm Warning | DMX | Lucas, Mahaska, Marion, Monroe | 42 min |
| Jun 25, 7:07 PM CDT | Severe Thunderstorm Warning | DMX | Lucas | 38 min |
| Jun 25, 7:16 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Madison | 44 min |
| Jun 25, 7:45 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Lucas, Monroe, Wayne | 45 min |
| Jun 25, 7:55 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Madison | 50 min |
| Jun 25, 7:59 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Decatur, Ringgold, Union | 46 min |
| Jun 25, 8:12 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Davis, Wayne | 48 min |
| Jun 25, 8:13 PM CDT | Severe Thunderstorm Warning | DMX | Audubon | 47 min |
| Jun 25, 8:33 PM CDT | Severe Thunderstorm Warning | DMX | Adair | 42 min |
| Jun 25, 8:48 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Guthrie | 42 min |
| Jun 25, 8:52 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Carroll, Greene, Guthrie | 38 min |
| Jun 25, 8:53 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Decatur, Ringgold, Union | 52 min |
| Jun 25, 8:59 PM CDT | Severe Thunderstorm Warning | DMX | Carroll, Crawford | 36 min |
| Jun 25, 9:25 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Dallas, Guthrie | 50 min |
| Jun 25, 9:32 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Guthrie | 43 min |
| Jun 25, 9:47 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Guthrie, Polk | 43 min |
| Jun 25, 10:06 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Clarke, Dallas, Madison, Union, Warren | 39 min |
| Jun 25, 10:07 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Audubon, Cass, Guthrie | 53 min |
| Jun 25, 10:16 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Clarke, Decatur, Ringgold, Taylor, Union | 44 min |
| Jun 25, 10:18 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Jasper, Polk, Story, Warren | 42 min |
| Jun 25, 10:41 PM CDT | Severe Thunderstorm Warning | DMX | Madison, Marion, Polk, Warren | 19 min |
| Jun 25, 10:47 PM CDT | Severe Thunderstorm Warning | DMX | Decatur, Ringgold, Taylor | 58 min |
| Jun 25, 10:56 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Clarke, Decatur, Ringgold, Taylor, Union | 48 min |
Nearby
Tornado Warnings in Iowa, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.